- Prescribing Advice for GPs - https://www.prescriber.org.uk -

Osteonecrosis of the jaw with bisphosphonates

A recent editorial in the British Medical Journal detailed the current understanding of the link between bisphosphonates and osteonecrosis of the jaw.

Some of the Rapid Responses have been critical of the article stating that it has added to the confusion surrounding this complication. Osteonecrosis of the jaw was also covered in Current Problems in Pharmcovigilance issued by the Medicines and Healthcare products Regulatory Agency (MHRA) in May 2006.

The majority of reported cases have been in patients treated with high dose intravenous bisphosphonates however there have been some cases reported in association with oral agents too. The risks of this complication appear to be lower with the oral products available for the treatment of osteoporosis.

Additionally, some contributory risk factors have been identified including a diagnosis of cancer, chemotherapy, treatment with steroids, poor oral hygiene, tooth extractions and oral surgery.

The MHRA recommended that:

Action: Clinicians should be aware of this complication and the current recommendations to minimise the risk. Lower dose oral therapy appears to carry a lower risk which patients may find reassuring.